Long QT Syndrome and Torsades de Pointes Ventricular Tachycardia
Some people are born with long QT syndrome. In other people, the disorder is caused by low serum levels of potassium, a very slow heart rhythm, or a drug. Often, drugs used to treat abnormal heart rhythms cause long QT syndrome, but certain antidepressants and certain antiviral and antifungal drugs can also cause it.
People with long QT syndrome may develop torsades de pointes ventricular tachycardia, and sometimes ventricular fibrillation. Sometimes, exercise brings on symptoms (see Sudden Cardiac Death in Athletes).
Electrocardiography (ECG) is used to detect long QT syndrome.
Because some forms of long QT syndrome are inherited, people who have a family history of the disorder or have relatives who have died unexpectedly because of a heart problem may be tested for long QT syndrome.
Defibrillation is needed if ventricular fibrillation develops. Sometimes doctors also give magnesium sulfate.
If a drug is the cause, it is stopped.
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|No US brand name|